South Dakota, 2014

Damaging Wind in South Dakota, May 31, 2014

May 31, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts south of Red Shirt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts south of Red Shirt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 4:34 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, May 31, 4:34 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT SAT MAY 31 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 152 PM MDT SAT MAY 31 2014

WATER VAPOR SHOWS UPPER WAVE MOVING THROUGH ERN SD...WITH
SUBSIDENCE REGION ACROSS NERN WY/WRN SD. NEXT UPSTREAM TROF MOVING
QUICKLY OUT OF THE NRN/CNTRL ROCKIES. AT THE SFC...LOW IS DEEPENING
OVER CNTRL WY WITH INVERTED TROF EXTENDING INTO ERN MT...WITH
RETURN FLOW ACROSS THE WRN 2/3RDS OF OUR CWFA.

THIS AFTN/TONIGHT...LAPS ANALYSIS SHOWS CIN HAS MOSTLY ERODED WITH
MLCAPES IN THE 1000-2000J/KG RANGE ACRS OUR WRN HALF OF ZONES
EARLY THIS AFTN...AND A LITTLE HIGHER IN SERN MT. CU WITH VERTICAL
EXTENT BEGINNING TO DEVELOP JUST WEST OF OUR CWFA. EXPECT A LINE
OF CONVECTION TO DEVELOP WITHIN THIS CU AND PUSH INTO OUR NERN WY
ZONES BY MID/LATE AFTN...THEN INTO FAR WRN SD EARLY THIS EVE.
EFFECTIVE BULK SHEAR IS STILL NOT OVERALL IMPRESSIVE IN OUR WRN
ZONES...BUT SHOULD INCREASE AS UPPER WAVE MOVES IN LATER THIS AFTN
ALLOWING MORE SUPERCELL POTENTIAL. MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINS GIVEN PRECIPITABLE WATER
VALUES OF 150-200% NORMAL. LOW LEVEL SHEAR LOOKS TOO WEAK FOR ANY
SUBSTANTIAL TORNADO THREAT IN OUR CWFA. CONVECTION SHOULD WEAKEN
IN INTENSITY SOMEWHAT AS IT MOVES FURTHER EAST ONTO THE SD PLAINS
BY MID EVE...ALTHOUGH WDSPRD SHOWERS/TSTMS SHOULD CONTINUE TO
PROGRESS EWD OVERNIGHT.

SUNDAY...MAIN UPPER TROF WILL FINALLY SHIFT THROUGH THE NRN
PLAINS. BEST SVR THREAT SHOULD BE LIMITED TO OUR SWRN/SCNTRL SD
ZONES...WITH NW WINDS DRAWING SOMEWHAT DRIER AIR INTO THE CWFA
FROM WEST TO EAST DURING THE DAY. PCPN CHANCES WILL DIMINISH
SIGNIFICANTLY SUNDAY NIGHT.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 152 PM MDT SAT MAY 31 2014

A FEW SHOWERS/THUNDERSTORMS MAY LINGER INTO MONDAY BEFORE A WEAK
RIDGE PUSHES INTO THE AREA...BRINGING DRY CONDITIONS FOR MONDAY
NIGHT. UNSETTLED PATTERN THEN RE-DEVELOPS TUESDAY AND WILL CONTINUE
THROUGH THE REST OF THE WEEK AS A SERIES OF DISTURBANCES PUSH
THROUGH W/SWRLY FLOW ALOFT...BRINGING MORE CHANCES FOR
SHOWERS/STORMS. TEMPERATURES WILL REMAIN NEAR AVERAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 532 PM MDT SAT MAY 31 2014

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
EVENING...PARTICULARLY OVER NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA. SOME STORMS MAY BE SEVERE ESP OVER NE WY. MVFR/IFR
CONDITIONS ARE EXPECTED TO RETURN LATER TONIGHT AS FOG/LOW CIGS
REDEVELOP ACROSS THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...JC
Hazardous weather outlook, May 31, 3:27 AM MST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
427 AM MDT SAT MAY 31 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
427 AM MDT (527 AM CDT) SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH
DAKOTA THROUGH EARLY AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THESE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST WYOMING THIS
AFTERNOON...AND SPREAD INTO WESTERN SOUTH DAKOTA THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL WILL BE THE
MAIN THREAT. HOWEVER...DAMAGING WIND AND LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 31, 4:47 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT MAY 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     10 S DOWNTOWN GILLETTE  44.15N 105.50W
05/31/2014  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            WIND DRIVEN MARBLE SIZE HAIL DAMAGING PLANTS

&&

KCLARK
Special weather statement, May 31, 6:08 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT SAT MAY 31 2014

SDZ029-010145-
SOUTHERN BLACK HILLS SD-
708 PM MDT SAT MAY 31 2014

...STRONG THUNDERSTORM IN WESTERN CUSTER COUNTY...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF JEWEL CAVE...OR 12 MILES
SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JEWEL CAVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4383 10405 4386 10399 4385 10382 4379 10377
      4371 10372 4365 10405
TIME...MOT...LOC 0108Z 249DEG 22KT 4374 10400

JC
Special weather statement, May 31, 7:26 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT SAT MAY 31 2014

SDZ042-010315-
SHANNON SD-
826 PM MDT SAT MAY 31 2014

...STRONG THUNDERSTORM OVER SOUTHWEST SHANNON COUNTY...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SLIM BUTTE...OR 18 MILES WEST OF PINE
RIDGE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGLALA...
  MANDERSON...
  WOUNDED KNEE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4306 10300 4321 10300 4344 10270 4315 10224
      4299 10279 4299 10293
TIME...MOT...LOC 0226Z 231DEG 28KT 4312 10283

JC
Special weather statement, May 31, 7:35 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT SAT MAY 31 2014

SDZ027-029-030-041-042-074-010300-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
835 PM MDT SAT MAY 31 2014

...LINE OF STRONG THUNDERSTORMS OVER EASTERN CUSTER AND WESTERN
SHANNON COUNTIES...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTER LAKE TO 7
MILES SOUTHEAST OF FAIRBURN TO 8 MILES NORTHEAST OF SMITHWICK...AND
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CUSTER STATE PARK AND FAIRBURN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4324 10317 4352 10336 4384 10362 4386 10323
      4363 10293 4331 10281
TIME...MOT...LOC 0234Z 255DEG 16KT 4382 10342 4361 10311
          4336 10306

JC

The radar

The Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
May 31, 7:53 PM MST
Where
Oglala Lakota County, 14.96 mi SSW of Red Shirt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.459, -102.967

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516000.